Albert-Ludwigs-Universität Freiburg
Mathematische Fakultät
Institut für mathematische Logik
und Grundlagen der Mathematik
Universitätssiegel

Manuel Bodirsky, Markus Junker 0-categorical Structures: Endomorphisms and Interpretations
arXiv:0907.2925, 2009, submitted.

We extend the Ahlbrandt--Ziegler analysis of interpretability in aleph_0-categorical structures by showing that existential interpretation is controlled by the monoid of self--embeddings and positive existential interpretation of structures without constant endomorphisms is controlled by the monoid of endomorphisms in the same way as general interpretability is controlled by the automorphism group.

back


Luck Darnière, Markus Junker Model-completion of varieties of co-Heyting algebras
arXiv:1001.1663, 2010.

It is known that exactly eight varieties of Heyting algebras have a model-completion, but no concrete axiomatisation of these model-completions were known by now except for the trivial variety (reduced to the one-point algebra) and the variety of Boolean algebras. For each of the six remaining varieties we introduce two axioms and show that 1) these axioms are satisfied by all the algebras in the model-completion, and 2) all the algebras in this variety satisfying these two axioms have a certain embedding property. For four of these six varieties (those which are locally finite) this actually provides a new proof of the existence of a model-completion, this time with an explicit and finite axiomatisation.

back


Luck Darnière, Markus Junker On Bellissima's construction of the finitely generated free Heyting algebras, and beyond
arXiv:0812.2027, 2008, submitted.

We study finitely generated free Heyting algebras from a topological and from a model theoretic point of view. We review Bellissima's representation of the finitely generated free Heyting algebra; we prove that it yields an embedding in the profinite completion, which is also the completion with respect to a naturally defined metric. We give an algebraic interpretation of the Kripke model used by Bellissima as the principal ideal sprectrum and show it to be first order interpretable in the Heyting algebra, from which several model theoretic and algebraic properties are derived. For example we prove that a free finitely generated Heyting algebra has only one set of free generators, which is definable in it. As a consequence its automorphism group is the permutation group over its generators.

back


Luck Darnière, Markus Junker Codimension and pseudometric in (dual) Heyting algebras
arXiv:0812.2026, 2008, to appear in Algebra Universalis.

In this paper we introduce a notion of dimension and codimension for every element of a distributive bounded lattice L. These notions prove to have a good behavior when L is a co-Heyting algebra. In this case the codimension gives rise to a pseudometric on L which satisfies the ultrametric triangle inequality. We prove that the Hausdorff completion of L with respect to this pseudometric is precisely the projective limit of all its finite dimensional quotients. This completion has some familiar metric properties, such as the convergence of every monotonic sequence in a compact subset. It coincides with the profinite completion of L if and only if it is compact or equivalently if every finite dimensional quotient of L is finite. In this case we say that L is precompact. If L is precompact and Hausdorff, it inherits many of the remarkable properties of its completion, specially those regarding the join/meet irreducible elements. Since every finitely presented co-Heyting algebra is precompact Hausdorff, all the results we prove on the algebraic structure of the latter apply in particular to the former. As an application, we obtain the existence for every positive integers n,d of a term tn,d such that in every co-Heyting algebra generated by an n-tuple a, tn,d(a) is precisely the maximal element of codimension d.

back


Markus Junker, Jochen Koenigsmann: Schlanke Körper (slim fields)
2008, rev. 2009, to appear in the JSL.

We examine fields in which model theoretic algebraic closure coincides with relative field theoretic algebraic closure. These are perfect fields with nice model theoretic behaviour. For example, they are exactly the fields in which algebraic independence is an abstract independence relation in the sense of Kim and Pillay. Classes of examples are perfect PAC fields, model complete large fields and henselian valued fields of characteristic 0.

back


Markus Junker, Martin Ziegler: The 116 reducts of (Q,<,a)
Journal of Symbolic Logic 73 no.3, pp. 861-884.

This article aims to classify those reducts of expansions of (Q,<) by unary predicates which eliminate quantifiers, and in particular to show that, up to interdefinability, there are only finitely many for a given language. Equivalently, we wish to classify the closed subgroups of Sym(Q) containing the group of all automorphisms of (Q,<) fixing setwise certain subsets. This goal is achieved for expansions by convex predicates, yielding expansions by constants as a special case, and for the expansion by a dense, co-dense predicate. Partial results are obtained in the general setting of several dense predicates.

back


Markus Junker: Des topologies dans les groupes stables
December 2000, preprint.

This paper is a collection of results about topologies in stable groups. The first section defines and studies variants of the Srour topology. The second section examines the behaviour of terms in these topologies and particurlarly the question of generic equations. The last section is devoted to the notion of completeness and possible applications to the bad group problem.

back


Markus Junker, Ingo Kraus: Theories with equational forking
Journal of Symbolic Logic 67 no.1 (2002) p.326-340.

Many complete first order theories admit nice independence relations, e.g. simple theories and o-minimal theories. In the classical examples, these independence relations are controlled by rather simple families of formulae. It has been observed by Srour (and others) that these formulae are usually ``positive'' in some sense. This yields the possibility to define locally noetherian topologies in a model that are closely linked to the independence relation.

In this paper, we recall Srour's definition of equational independence (as in [S], [HS]), and we show that it is the same as local non-forking with respect to equations. Pushing further the development of [PS], we then give a comprising topological characterisation, generalising the definition of independence in algebraically closed fields via irreducibility and varieties.

Following [HS], a stable theory is said to be almost equational if equational independence is non-forking. We generalise this concept to arbitrary theories and suggest that it may be an interesting setting to work in. Presently, no simple theory is known which is not almost equational. We conclude with some criteria for almost equationality and show many classical structures to be almost equational.

The main purpose of this article is to shed new light on old things and to put different aspects together. It is based on the work of Hrushovski, Pillay, and Srour.

[HS] E. Hrushovski, G. Srour: On Stable Non-Equational Theories, manuscript.
[PS] A. Pillay, G. Srour: Closed sets and chain conditions in stable theories, JSL 49 No. 4 (1984) pp.1350-1362.
[S] G. Srour: The notion of independence in categories of algebraic structures, part I: APAL 38 (1988) pp. 185-213; part II: APAL 39 (1988) pp. 55-73; part III: APAL 47 (1988) pp. 269-294.

back


Markus Junker, Daniel Lascar: The indiscernible topology: a mock Zariski topology
Journal of Mathematical Logic 1 no.1 (2001) p.99-124.

Important structures like algebraically closed fields or vector spaces carry a natural topology, namely the Zariski topology in the first case or the topology generated by the affine subspaces as closed sets in the second case. In both cases, the definable sets are exactly the constructible sets, i.e. boolean combinations of closed sets. It has been noticed several times (e.g. in [PS]) that such a topology is necessarily noetherian and can only exist in aleph0-stable structures. However, from a model theoretic point of view, the important point about the Zariski topology is not the noetherianity, but the possibility to distinguish closed sets among the definable ones.

Roughly speaking, geometric stability theory aims to classify structures up to bi-interpretability by well-known structures. With Hrushovski's and Zil'ber's work on Zariski geometries ([HZ1], [HZ2]) -in contrast with Hrushovski's counter-examples to Zil'ber's conjecture in [H]- the importance of an abstract Zariski topology for this program has become evident. We are therefore interested in topologies which are closely related to the definable sets in a structure M and which could replace this abstract Zariski topology. More precisely, we will consider notions of closedness in arbitrary structures M. Each such notion provides a family of definable closed sets, which should be stable under positive boolean combinations. As in the case of the Zariski topology, we get a family of generated topologies, one on each power Mn. Of course, these topologies should be linked in various ways, for example by continuous projections. This is best expressed by Hrushovski's notion of an f-space, i.e. a contravariant functor from finite sets to topological spaces. We want these topologies to be controlled by the definable closed sets, and we want a certain uniformity in the definition. The topology should depend on a first order theory rather than on the single model, and apply to a large class of theories. In particular, elementary maps are required to be continuous. A first attempt to find such a topology was done by Srour (for our purposes best in [PS]). Here we give a new approach to this topology implicitly introduced by Srour. We also examine related topologies and start to study them systematically as candidates to replace an abstract Zariski topology.

[H] E. Hrushovski: A New Strongly Minimal Set, APAL 62 (1993) pp. 147- 166.
[HZ1] E. Hrushovski, B. Zil'ber: Zariski Geometries, Journal AMS 9 No. 1 (1996) pp. 1-56.
[HZ2] E. Hrushovski, B. Zil'ber, Zariski Geometries, Bull.AMS 28 No. 2 (1993) pp. 315-323.
[PS] A. Pillay, G. Srour: Closed sets and chain conditions in stable theories, JSL 49 No. 4 (1984) pp.1350-1362.

back


Markus Junker: A note on equational theories
Journal of Symbolic Logic 65 no.4 (2000) p.1705-1712.

Several attempts have been done to distinguish ``positive'' information in an arbitrary first order theory, i.e. to find a well behaved class of closed sets among the definable sets. In many cases, a definable set is said to be closed if its conjugates are sufficiently distinct from each other. Each such definition yield a class of theories, namely those where all definable sets are constructible, i.e. boolean combinations of closed sets. Here are some examples, ordered by strength:

CLOSED SETS DEFINITION CLASS OF THEORIES
normal conjugates are equal or disjoint normal theories
weakly normal infinitely many pairwise distinct conjugates are inconsistent one-based theories
Srour closed no infinite descending chains of intersections of conjugates equational theories
normalized distinct conjugates have smaller (e.g. in the sense of Morley rank) symmetric difference (all omega-stable theories)

Weak normality describes a rather small class of theories which are well understood by now (see, for example, [P]). On the other hand, normalization is so weak that all theories, in a suitable context, are normalizable (see [HH]). Thus equational theories form an interesting intermediate class of theories. Few work has been done so far. The original work of Srour [S] adopts a point of view that is closer to universal algebra than to stability theory. The fundamental definitions and model theoretic properties can be found in [PS], though some easy observations are missing there. Hrushovski's example of a stable non-equational theory, the first and only one so far, is described in the unfortunately unpublished manuscript [HS]. In fact, it is an expansion of the free pseudospace constructed independently by Baudisch and Pillay in [BP] as an example of a strictly 2-ample theory. Strong equationality, defined in [H], is also investigated in [HS].

The definitions of equationalilty are not the same in all these articles. The main purpose of this paper is to clarify definitions and to show that equationality is a rather robust concept.

[BP] A. Baudisch, A. Pillay: A free pseudospace, preprint 1998.
[HH] V. Harnik, L. Harrington: Fundamentals of forking, APAL 26 (1984) pp. 245-286.
[H] E. Hrushovski: A New Strongly Minimal Set, APAL 62 (1993) pp. 147- 166.
[HS] E. Hrushovski, G. Srour: On Stable Non-Equational Theories, manuscript.
[P] A. Pillay, Geometric Stability Theory, Oxford University Press, 1996.
[PS] A. Pillay, G. Srour: Closed sets and chain conditions in stable theories, JSL 49 No. 4 (1984) pp.1350-1362.
[S] G. Srour: The notion of independence in categories of algebraic structures, part I: APAL 38 (1988) pp. 185-213; part II: APAL 39 (1988) pp. 55-73; part III: APAL 47 (1988) pp. 269-294.

back


Markus Junker: Completeness in Zariski Groups
Israel Journal of Mathematics, 109 (1999) 273--298.

Short abstract:
Zariski groups are aleph0-stable groups with an axiomatically given Zariski topology and thus abstract generalizations of algebraic groups. A large part of algebraic geometry can be developed for Zariski groups. As a main result, any simple smooth Zariski group interprets an algebraically closed field, hence is almost an algebraic group over an algebraically closed field.

Introduction:
Model theory came naturally across the notion of aleph0-stable groups of finite Morley rank. These are groups where a finite dimension is assigned to all definable sets that behaves much as dimension in algebraic geometry. In fact, these groups share many properties with algebraic groups. It was even conjectured that they were essentially algebraic groups. Removing trivial obstacles, Cherlin's conjecture states that a simple aleph0-stable group (of finite rank) is an algebraic group over an algebraically closed field. The theory now is far developed: see [BN] for an algebraic and [P] for a more model theoretic introduction to the subject.

The main results about aleph0-stable groups of finite Morley rank are the following: If an aleph0-stable group of finite Morley rank has a definable, connected, solvable, non-nilpotent subgroup, then an algebraically closed field is interpretable (Zil'ber). If the group is simple, it is interpretable in the field possibly equipped with some extra structure coming from the group (Hrushovski). Hence the main problems are to eliminate the so-called bad groups, where no connected, solvable, non-nilpotent subgroup are definable, and to show that the group is algebraic over the field it interprets.

As long as the general Cherlin conjecture is still unsolved, it is natural to consider weaker forms. One possibility is motivated by Hrushovski's and Zil'ber's work on strongly minimal sets and Zil'ber's conjecture, which is a similar problem. The main part of Zil'ber's conjecture asserted that a non-locally modular strongly minimal set was an algebraic curve. Hrushovski constructed counter-examples to this, but Hrushovski and Zil'ber succeeded in proving the conjecture for special strongly minimal sets, so-called Zariski geometries. These are structures equipped with Noetherian topologies as abstract Zariski topologies. More precisely, their result characterizes the Zariski topology of smooth algebraic curves over algebraically closed fields.

In the light of their work, it seems natural to consider ``Zariski groups'' defined in this article: aleph0-stable groups with an axiomatically given Zariski topology.

The main interest of Cherlin's conjecture, at least from an algebraic point of view, is the hope to get an abstract characterization of algebraic groups, not mentioning fields and varieties. While a positive solution of the general conjecture would characterize the constructible structure of algebraic groups, a solution for Zariski groups would provide a characterization of the Zariski topology of algebraic groups.

This article gives an approach to Cherlin's conjecture for Zariski groups. In particular I show that there are no bad smooth Zariski groups, hence that any simple smooth Zariski group interprets an algebraically closed field. Most probably, this result follows also from Hrushovski's and Zil'ber's work [HZ1],[HZ2]. The problem is to show that there is a strongly minimal subset of a smooth Zariski group satisfying the dimension formula. Anyhow, I hope my proof is of interest because my methods are more elementary and might be more easily understood.

[BN] A. Borovik, A. Nesin, Groups of Finite Morley Rank, Clarendon Press, Oxford 1994.
[P] B. Poizat: Groupes stables, Nur al-Mantiq wal Ma'rifah, Lyon 1987.
[HZ1] E. Hrushovski, B. Zil'ber: Zariski Geometries, Journal AMS 9 No. 1 (1996) pp. 1-56.
[HZ2] E. Hrushovski, B. Zil'ber, Zariski Geometries, Bull.AMS 28 No. 2 (1993) pp. 315-323.

back


Markus Junker, January 2010